Vol. 15, No. 1, 2022

Download this article
Download this article For screen
For printing
Recent Issues

Volume 15
Issue 5, 727–906
Issue 4, 547–726
Issue 3, 367–546
Issue 2, 185–365
Issue 1, 1–184

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Author Index
Coming Soon
Other MSP Journals
This article is available for purchase or by subscription. See below.
Discordant sets and ergodic Ramsey theory

Vitaly Bergelson, Jake Huryn and Rushil Raghavan

Vol. 15 (2022), No. 1, 89–130

We explore the properties of nonpiecewise syndetic sets with positive upper density, which we call discordant, in countably infinite amenable (semi-)groups. Sets of this kind are involved in many questions of Ramsey theory and manifest the difference in complexity between the classical van der Waerden’s theorem and Szemerédi’s theorem. We generalize and unify old constructions and obtain new results about these historically interesting sets. Along the way, we draw from various corners of mathematics, including classical Ramsey theory, ergodic theory, number theory, and topological and symbolic dynamics.

PDF Access Denied

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 30.00:

Ramsey theory, ergodic theory, topological dynamics, upper density, piecewise syndetic
Mathematical Subject Classification
Primary: 05D10
Secondary: 37A44
Received: 18 February 2021
Revised: 24 June 2021
Accepted: 27 June 2021
Published: 14 March 2022

Communicated by Steven J. Miller
Vitaly Bergelson
Department of Mathematics
The Ohio State University
Columbus, OH
United States
Jake Huryn
Department of Mathematics
The Ohio State University
Columbus, OH
United States
Rushil Raghavan
Department of Mathematics
The Ohio State University
Columbus, OH
United States